CSN Login
Members Online: 6

Cancer Patients and Family History

smilingdeb's picture
smilingdeb
Posts: 50
Joined: May 2011

Hi Everyone,

It has been a while since I have been on here and very lucky to be here. I have some information on Arimidex and blood clots. On Sept. 21st I went to see my oncologist cause I wasn't feeling good. I thought I had a bad cold and flu. I was weak, had a hard time breathing and my ankles and legs were swollen so I was admitted into the hospital. When I arrived at the ER at noon, long story, I woke up at 2:10 AM being taken to the back. I remember the clock and the bed. Next thing I knew when I woke up, I sent my family home cause they have their own family to take care of, my sister was standing by the bed crying. I ask her what was the matter and she told me that I am very, very sick. I reach for her arm and smiled at her and told her it was okay cause I am a warrior cause I made it through chemo and everything else and that I will make it through this. That was the last thing that I remembered. When I woke up again they were taking me to the Cardiology ICU. One of the cardiologist even shook my hand and said he wanted to be the first to shake my hand cause he didn't think I was going to make it. Confused and not knowing what was going on and on heavy duty medication family were coming in from Colorado and other parts of Texas. Here is what I was told. I had a congestive heart failure, pneumonia and blood clots (DVT - Deep Venous Thrombosis) in the legs and it traveled to my lungs and two clots in my heart. One of them was a size of a golf ball. I was also told that if it moved and cover the valve it would kill me. If a piece of the clot travel to my brain I could have a stroke or if they had to do CPR I could be a vegetable. What cause it? As we know the chemo infusion we have is hard on the heart. Since I was diagnose with the rare and aggressive breast cancer I was treated with aggressive chemo. That is what did the heart damage. The blood clots is one of the side effect cause by Arimidex that I am taking and yes I am still taking it cause it is the only pill that is strong enough to help fight the cancer from coming back. I am sharing this with you so if you have any family history of health problems please talk to your doctor about it and what is the side effect it would cause for your health. I am very happy to say that with my heart functioning at 25% I am going to Heart PT and feeling better everyday. Mine and my cardiologist goal is to get my heart functioning at 45%. So my sisters and brothers who are taking Arimidex and your ankles and legs start to swell please call your doctor ASAP and elevate your legs till the swelling goes down or what ever your doctor tells you what to do.

God Bless you all and love ya,
Deb

missrenee's picture
missrenee
Posts: 2137
Joined: Apr 2010

I am so sorry you've had to endure this, but so, so glad you are getting well again. What a scary thing to have happened to you. I know that the chemo has some really bad after-effects. None of us know what will happen regarding that in the future. I did not know this was one of the side effects of Arimidex. I took it for 18 months and then it quit working when we found out the cancer had spread to my bones. Now I am on Faslodex injections which also suppress estrogen and I'm sure carry their own set of potential side effects.

Best of luck to you and praying for your continued improvement. Please keep us posted on your progress and thank you for posting and giving us this valuable information.

Hugs, Renee

roseann4
Posts: 994
Joined: Sep 2009

My son suffered from congestive heart failure when his kidneys failed. They told us he would need a heart transplant. 4 years later he surprised them all and has normal heart function. On July 25th, I donated my kidney to him. Both of us are doing great! I am sure you will surpass all expectations for healing. Miracles happen. Hugs and hope, Roseann

CypressCynthia's picture
CypressCynthia
Posts: 4017
Joined: Oct 2009

Thank you so much for sharing your story Deb! I think everyone here should be aware of the symptoms of congestive heart failure and heart attack. Please keep regular aspirin around just in case.

As many here know, I had a heart attack in 2008. Thank goodness I was aware of the fact that I was at risk from 1) having had cancer and 2) the treatments that I sustained 21 years prior. The ACS had sent out an email a few months prior to the attack warning of the risks of heart disease in longterm survivors. I also had undiagnosed mets at the time which may have contributed to the "perfect storm" that caused my heart attack.

Other than my breast cancer, chemo, radiation, etc., it is clear that I had no other easily identifiable risk factors. I was not overweight, no family history of heart disease, don't smoke, exercise, cholesterol ok and blood pressure low. If the ACS had not sent the warning, I am not sure that I would have realized so quickly that I was having a heart attack.

Some researchers have proposed a theory called "the multiple hit hypothesis" to explain why cancer and treatments are hard on the cardiovascular system (link below). My advice: if your cholesterol is borderline, talk with your doctor about a statin because they are very heart protective. Know symptoms, watch your weight, exercise, etc. When in doubt about heart attack symptoms, always chew a regular aspirin. If you are vomiting (I was), then hold the chewed aspirin under your tongue and make sure that you or someone else calls 911.

I am not trying to scare anyone. And, BTW, I am fine-doing so well that my physician removed one heart med this year. I just want to make sure all are aware and stay healthy! :-). And please, please do all of your treatments so you can live as long as me (first diagnosed in 1987). Just be aware.

http://content.onlinejacc.org/article.aspx?articleid=1138541

http://health.usnews.com/health-news/articles/2007/10/18/the-heart-after-breast-cancer

Gabe N Abby Mom's picture
Gabe N Abby Mom
Posts: 2415
Joined: Sep 2010

Thank you both for sharing. Even those of us who have not had cancer treatments should be aware of the signs and symptoms of heart problems. And your personal stories help us to realize the importance of that knowledge.

Hugs,

Linda

smilingdeb's picture
smilingdeb
Posts: 50
Joined: May 2011

Thank you everyone for replying and esp thank you Cynthia for the information. I am so happy that you are doing wonderful and yes you are a warrior too :). We all are... I hope I didn't scare anyone but I thought it was important for our sisters and brothers to know about Arimidex if there is a history of blood clots in their family. I did not see it on the side effect and it was the doctors who found it after doing a deeper research. My mom (she pass away with cancer), sister and brother has DVT and heart problems run in the family too. I can not take aspirin but I am on Warfarin and will be for the rest of my life. Since I live out in the country I also got life alert. It gives my family peace of mind and me too.
Love ya and God Bless you all,
Deb

New Flower
Posts: 4140
Joined: Aug 2009

I am very sorry for your condition. I am glad you are out of the woods. Thank you for sharing. Please keep us posted we do care.
Hugs

Pink Rose
Posts: 495
Joined: Nov 2012

This is very scary. Thank you for telling us this and I hope that you will get better. I had read that some women experience different symptoms with a heart attack than men. I do take a baby aspirin daily, which I am told helps.

debsweb18
Posts: 190
Joined: Jun 2012

That's so scary. Is it a side effect of all AIs?

Deb

tealnpink
Posts: 7
Joined: Oct 2010

Thank you for the warning smilingdeb. I started Arimidex a few weeks ago and will keep your post in mind.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network